Tyrosine kinase inhibitors used in anticancer therapies have an important cutaneous effect in significantly lightening the skin. Physicians must therefore strongly advise their patients taking this medication to use sun screens, in order to prevent UV light damage and skin cancers.
Nice, France - Effective treatment for patients with dyspigmentation can come from conventional therapies - but sometimes, side effects of therapies for unrelated illnesses can also prove beneficial for dermatologic patients.
Tyrosine kinase inhibitors are drugs that can be used in patients with hyperpigmentation, as a cutaneous side effect in patients taking this drug is a significant lightening of the skin. While this anti-cancer drug could therefore be given to patients with issues of hyperpigmentation, photoprotection is absolutely crucial in these patients, according to one specialist.
Dr. Ortonne says Gleevec (Imatinib, Novartis) is a tyrosine kinase inhibitor and represents a new generation of anti-cancer drugs that targets specific proteins in malignant cancers while sparing normal tissues.
One major cutaneous side effect of the drug is a drastic lightening of the patient's skin.
"This lightening of the skin can be clearly seen in patients, especially those of darker skin types. These patients have a decreased level of photoprotection, and obviously changes in hair and skin color. Patients taking these drugs must be made aware that they should use a strong sunscreen - at least SPF 60," Dr. Ortonne tells Dermatology Times.
Dr. Ortonne reports on a few patients with vitiligo who were taking the tyrosine kinase inhibitor to treat their chronic myeloid leukemia. He says the vitiligo got much worse and drastically increased during treatment with Gleevec.
"From this strong and less-than-circumstantial evidence, I speculate that perhaps tyrosine kinase inhibition can play a role in the pathogenesis of vitiligo," Dr. Ortonne says.
He says after the tyrosine kinase inhibitor treatment is discontinued, the skin color of the patient can improve greatly and return to normal, and the patients can recover a good/normal photoprotection.
Photoprotection from the inside out
Dr. Ortonne says those patients taking tyrosine kinase inhibitors require increased photoprotection and must use strong sunscreens due to their increased vulnerability to ultraviolet rays.
He says another interesting way to protect the skin from UV light is from within - with the help of alpha-melanocyte stimulating hormone (alpha-MSH) analogues.
"Researchers have recently developed a product to stimulate photoprotection from within - that is, to stimulate the synthesis of dark melanin. One compound that could do that is an alpha-MSH analogue. This compound can stimulate tanning and a protective tanning," Dr. Ortonne says.
He says there are clinical trials going on in the world, mostly in Australia. According to the researchers, there was apparent success increasing pigmentation with an alpha-MSH analogue in people with light or fair skin, with improved photoprotection. Dr. Ortonne says such a compound can protect the patient against sun-induced pre-cancerous and skin cancer lesions such as actinic keratosis, squamous and basal cell carcinomas and melanoma.
Melasma occurs mostly in women and in darker skin types, and is characterized by a hyperpigmentation of the cheeks, bridge of the nose, forehead and upper lip. Dr. Ortonne says topical tyrosine kinase inhibitors could also be used to treat this skin condition.
According to Dr. Ortonne, Rucinol (POLA) is a cosmetic medication, and the only cosmetic with a depigmenting potential. Hydroquinone, though, is much stronger by far in its depigmenting effect, he says.
"I believe that Rucinol could be used during the maintenance treatment in hyperpigmented skin conditions such as melasma. You can induce the depigmentation using hydroquinone, and then, after induction, you can begin a long maintenance treatment with Rucinol. This can also be used in actinic lentigo, or pretty much any lesion or condition that could be or needs to be bleached," Dr. Ortonne says.